Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 28, NWS Blacksburg, VA

June 16, 2003Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2003, 3:49 PM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 3:49 PM EDT (19:49 UTC)
Expired
Jun 16, 2003, 6:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161949
FFWRNK
NCC193-162245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE RADAR ESTIMATED NEARLY 
TWO INCHES OF RAIN IN THE LAST HOUR SOUTHWEST OF MORAVIAN FALLS.

* LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...HUNTING CREEK AND     
  ROCKY CREEK IN FAR SOUTHEAST WILKES COUNTY...INCLUDING GILREATH    
  AND OSBORNVILLE. A FEW LOCATIONS IN NORTHERN WILKES COUNTY NEAR    
  MULBERRY CREEK AND THE HEADWATERS OF THE ROARING RIVER COULD ALSO  
  BE AFFECTED BY RECENT HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3623 8140 3603 8133 3608 8089 3637 8098

$$

02
2 follow-up statements
000 
WGUS71 KRNK 162101
FFSRNK
NCC193-162245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT MON JUN 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES...WILKES...

UNTIL 645 PM EDT.

AT 500 PM EDT...WEATHER SERVICE RADAR INDICATED THAT RAINFALL WAS 
TAPERING OFF ACROSS THE WARNED AREA...HOWEVER RUNOFF WILL CONTINUE 
FOR THE NEXT HOUR OR TWO...RESULTING IN A CONTINUED THREAT OF FLASH 
FLOODING. SOME URBAN FLOODING WAS REPORTED IN WILKESBORO AT 420 
PM...BUT MORE SIGNIFICANT FLOODING IS STILL EXPECTED IN EXTREME 
SOUTHERN WILKES COUNTY WHERE RADAR ESTIMATES OF AROUND TWO AND A 
HALF INCHES SINCE 2 PM HAVE OCCURRED.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

SK
000 
WGUS71 KRNK 162242
FFSRNK
NCC193-162300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT MON JUN 16 2003

NATIONAL WEATHER SERVICE RADAR INDICATED THAT SIGNIFICANT RAINFALL 
WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS 
DIMINISHING. NO RECENT REPORTS OF FLOODING HAVE BEEN RECEIVED BY THE 
NATIONAL WEATHER SERVICE. HOWEVER...LIGHT TO MODERATE RAIN WILL 
CONTINUE THROUGH THE EARLY EVENING...AND SOME MINOR FLOODING MAY 
STILL BE POSSIBLE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. 
THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE AT 645 PM.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

SK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:20 AM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 10:20 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT MON JUN 16 2003

WILL EXTEND THE FLOOD WATCH TO INCLUDE THE REST OF THE NERN TIER
COUNTIS IN THE CWA AS +SHRA MOVG UP THAT WAY THIS MORNING. LOOKS
LIKE AFT DEVELOPMENT WILL BE WRN SECTIONS WHERE THERE IS SOME
SUN...BUT FOR NOW HAVE TO DEAL WITH THE SHRA NORTH OF THE SFC
BOUNDARY- SEEMS TO BE CONVERGENCE ALONG THE H85 FNT. MAY MAKE MINOR
ADJUSTMENTS TO THE TEMPS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Jun 16, 4:58 AM EDT, 10 hours 51 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME
NORTHEASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST
TUESDAY AND COULD PROMPT MORE FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 16, 10:24 AM EDT, 5 hours 25 minutes before
VAZ019-020-024-WVZ045-161630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT MON JUN 16 2003

HEAVY RAIN HAS FALLEN OVER PARTS OF SOUTHEAST WEST VIRGINIA AND THE
HIGHLANDS OF VIRGINIA THIS MORNING.

AT 1030 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
PERSISTENT RAIN CONTINUING TO FALL OVER AREAS NORTH OF INTERSTATE 64
IN BOTH WEST VIRGINIA AND VIRGINIA.  THIS RAIN HAS BEEN FALLING AT A
RATE OF ABOUT A HALF INCH AN HOUR.  DUE TO THE VERY WET CONDITIONS
ACROSS THE AREA...STREAM LEVELS WILL BE HIGH.

FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY
ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH.

11
Local storm report, Jun 16, 11:36 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    SPENCER                   VA   FLOODING
06/16/03   HENRY                          RT. 630 CLOSED.REPORTED
                                          BY SPOTTER.
Special weather statement, Jun 16, 12:00 PM EDT, 3 hours 49 minutes before
NCZ005-006-161700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON JUN 16 2003

VERY HEAVY RAIN RESULTING IN PONDING OF WATER AND POOR DRAINAGE
FLOODING MAY OCCUR ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH
CAROLINA BETWEEN NOON AND 2:00 PM.

AT NOON...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO EDEN.  THIS AREA OF RAIN WAS SLOWLY
MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN INCH
TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11
Special weather statement, Jun 16, 12:55 PM EDT, 2 hours 54 minutes before
NCZ005-006-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT MON JUN 16 2003

AN AREA OF VERY HEAVY RAIN...WHICH IS CAUSING PONDING OF WATER AND
POOR DRAINAGE FLOODING IS MOVING ACROSS ROCKINGHAM AND CASWELL
COUNTIES IN NORTH CAROLINA.

AT 100 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO REIDSVILLE.  THIS AREA OF RAIN WAS
SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN
INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11
Special weather statement, Jun 16, 1:45 PM EDT, 2 hours 4 minutes before
NCZ001>003-018>020-VAZ015-016-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON JUN 16 2003

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE EXPECTED TO DEVELOP
BETWEEN 2:00 AND 4:00 PM...ACROSS PARTS OF NORTHWEST NORTH CAROLINA
AND INTO THE SOUTHWEST MOUNTAINS OF VIRGINIA.

THE ATMOSPHERE IS BECOMING VERY UNSTABLE IN THE MOUNTAINS AND
FOOTHILLS OF NORTHWEST NORTH CAROLINA.  IN ADDITION...A LOW LEVEL
BOUNDARY FROM HEAVIER RAIN THAT FELL NEAR EDEN NORTH CAROLINA THIS
MORNING...IS MOVING WESTWARD INTO THIS VERY UNSTABLE AIRMASS.  THIS
BOUNDARY WILL HELP FOCUS AND INITIATE NEW THUNDERSTORM DEVELOPMENT
OVER NORTHWEST NORTH CAROLINA FROM WILKESBORO TO SPARTA...AND ACROSS
EXTREME SOUTHERN VIRGINIA FROM GALAX TO NEAR FANCY GAP.

THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL BE SLOW MOVING AND
WILL CONTAIN TORRENTIAL DOWNPOURS.  RAINFALL OF 1 TO 2 INCHES WILL
BE POSSIBLE WITH THESE THUNDERSTORMS...RESULTING IN PONDING OF WATER
AND POOR DRAINAGE FLOODING.  ISOLATED HEAVIER RAINFALL MAY RESULT IN
FLASH FLOODING.

FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS.  DO NOT
DRIVE ACROSS WATER COVERED ROADWAYS...AND MOVE TO HIGHER GROUND IF
STREAMS COME OUT OF THEIR BANKS.

A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH 800 PM THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES...OR IF WARNINGS ARE ISSUED.
Special weather statement, Jun 16, 3:33 PM EDT, 16 minutes before
NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON JUN 16 2003

...STORMS WITH LOCALIZED VERY HEAVY RAINFALL TO CONTINUE THIS
AFTERNOON...

SHOWERS AND A FEW THUNDERSTORMS WITH LOCAL RAINFALL RATES OF 1 TO
TWO INCHES PER HOUR WILL CONTINUE THROUGH LATE THIS AFTERNOON ACROSS
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND PORTIONS OF
SOUTHEAST WEST VIRGINIA.  THE AREAS ALONG AND TO THE SOUTHWEST IF
INTERSTATE 77 ARE MOST PRONE TO THE HEAVIEST RAIN THROUGH 5 PM.

WITH RAINFALL EARLIER TODAY AND OVER THE LAST SEVERAL DAYS...
ANY ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER AND POOR
DRAINAGE FLOODING. ISOLATED HEAVIER RAINFALL MAY RESULT IN FLASH
FLOODING.

IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.
FOR YOUR SAFETY...PLEASE MONITOR STREAM AND CREEK LEVELS.  DO NOT
DRIVE ACROSS WATER COVERED ROADWAYS. MOVE TO HIGHER GROUND IF
STREAMS COME OUT OF THEIR BANKS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND
POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS FLASH FLOOD
THREAT.

SK

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.